Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 23, NWS JSJ
NWS JSJ issued this flash flood warning at Jun 10, 2009, 9:54 AM CDT. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2009, 9:54 AM CDT (14:54 UTC)
- Expired
- Jun 10, 2009, 11:45 AM CDT
- In force
- 111 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 46 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 101454
FFWSJU
PRC053-101645-
/O.NEW.TJSJ.FF.W.0023.090610T1454Z-090610T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1054 AM AST WED JUN 10 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITY
IN PUERTO RICO
FAJARDO
* UNTIL 1245 PM AST
* AT 1042 AM AST...LOCAL EMERGENCY MANAGERS REPORTED THAT SOME OF
THE TRIBUTARIES ALONG RIO FAJARDO HAD COME OUT OF ITS BANKS DUE
RUNOFF FROM RECENT HEAVY RAINS...CAUSING FLOODING OF ROADWAYS IN
PARTS OF PARAISO. ALTHOUGH THE HEAVY RAINFALL HAS DIMINISHED OR
MOVED AWAY IT CONTINUES TO RAIN ACROSS THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES. ADDITIONALLY...ROADS AND LANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AND POOR DRAINAGE AREAS ARE
SUBJECT TO FLOODING. MOTORISTS ARE URGED TO AVOID ROADS WHERE
EXCESSIVE PONDING IS OBSERVED.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1832 6568 1831 6565 1826 6570 1827 6573
$$
RAM
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
000 WGCA72 TJSJ 101641 FFSSJU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 1241 PM AST WED JUN 10 2009 PRC053-101700- /O.EXP.TJSJ.FF.W.0023.000000T0000Z-090610T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAJARDO PR- 1241 PM AST WED JUN 10 2009 ...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1245 PM AST FOR RIO FAJARDO AND THE FAJARDO MUNICIPALITY... AT 1240 PM AST...DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA HAD DISSIPATED OR MOVED AWAY. NO ADDITIONAL HEAVY RAINFALL IS EXPECTED AT THIS TIME...ALTHOUGH SOME SHOWERS WILL MOVE ACROSS THE AREA DURING THE NEXT HOUR OR SO. THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1245 PM AST. RUNOFF FROM RECENT RAINS WILL HOWEVER AFFECT THE SURROUNDING AREAS FOR AT LEAST ANOTHER HOUR OR SO. THEREFORE RESIDENTS AND MOTORISTS SHOULD BE ALERT TO PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR STREAMS...CREEKS AND RIVERS TO RETURN TO NORMAL LEVELS. LAT...LON 1832 6568 1831 6565 1826 6570 1827 6573 $$ RAM ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/: HTTP://WWW.WEATHER.GOV/SANJUAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 4:00 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jun 10, 4:00 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 500 AM AST WED JUN 10 2009 .SYNOPSIS... SURFACE HIGH PRESSURE ACROSS SUBTROPICAL ATLANTIC EXTENDING WESTWARD ACROSS THE NORTHEAST CARIBBEAN...AND A BROAD SURFACE TROUGH ACROSS THE CENTRAL CARIBBEAN...WILL MAINTAIN A LIGHT SOUTHEAST WIND FLOW ACROSS THE REGION FOR THE NEXT FEW DAYS. MID TO UPPER LEVEL RIDGE WILL REMAIN ACROSS THE NORTHEAST CARIBBEAN AT LEAST THROUGH THE END OF THE WEEK. TROUGHINESS WILL DEEPEN ACROSS THE WESTERN ATLANTIC. .DISCUSSION...SOME HAZY SKIES WERE VISIBLE OVERNIGHT ACROSS THE LOCAL AREA. THIS MAY BE DUE TO RESIDUAL SAHARAN DUST BROUGHT BY THE PASSAGE FEW DAYS AGO OF A WEAK TROPICAL WAVE. EARLY THIS MORNING A LINE OF SCATTERED SHOWERS WERE DETECTED BY THE DOPPLER WEATHER RADAR ACROSS THE NEARSHORE WATERS SOUTHEAST OF PUERTO RICO...AND ANOTHER LINE EXTENDING FROM CULEBRA...NORTHWEST ACROSS THE ATLANTIC WATERS. SOME OF THESE SHOWERS EARLY THIS MORNING...WERE AFFECTING THE MUNICIPALITIES OF SOUTHEAST PUERTO RICO...BUT MAINLY OVER MAUNABO...GUAYAMA...AND ARROYO. SURFACE HIGH PRESSURE SYSTEM LOCATED ACROSS THE SUBTROPICAL ATLANTIC EARLY THIS MORNING WILL KEEP A MAINLY SOUTHEAST WIND FLOW ACROSS PUERTO RICO AT LEAST THROUGH FRIDAY. LATEST MIMIC TOTAL PRECIPITABLE WATER PRODUCT STILL SHOWS ENOUGH MOISTURE LINGERING ACROSS THE LOCAL AREA. THIS MOISTURE...IN COMBINATION WITH THE SOUTHEAST WIND FLOW...WILL ENHANCE THE DEVELOPMENT OF SHOWER ACTIVITY ACROSS THE LOCAL AREA...MAINLY EACH AFTERNOON OVER THE WESTERN INTERIOR AND NORTHWEST SECTIONS OF PUERTO RICO. ALSO...AN INDUCE SURFACE TROUGH WILL BE CLOSE TO OUR AREA...HELPING IN THE DEVELOPMENT OF STRONG THUNDERSTORMS ACROSS THE NORTHERN HALF OF PUERTO RICO AS WELL ACROSS THE LOCAL COASTAL WATERS. LATEST SURFACE OBSERVATIONS...INDICATED A VERY LIGHT WIND FLOW ACROSS THE LOCAL AREA. IN FACT...LATEST PROG SOUNDINGS ARE SHOWING THAT THIS LIGHT WIND FLOW WILL CONTINUE THROUGH AT LEAST EARLY NEXT WEEK. PEOPLE AND VISITORS ACROSS THE WESTERN INTERIOR...WEST...AND NORTHWEST SECTIONS OF PUERTO RICO NEED TO BE ALERT TODAY FOR RISING RIVERS...CREEK AN URBAN AND SMALL STREAM FLOODING AND EVEN FLASH FLOODING. IN THE LONG TERM...COMPUTER MODELS SUGGEST THAT A TROPICAL WAVE CURRENTLY NEAR 30 WEST LONGITUDE EARLY THIS MORNING...WILL TRACK WESTWARD DURING THE NEXT SEVERAL DAYS...AND WILL APPROACH THE LOCAL ISLANDS BY MID NEXT WEEK. THIS FEATURE...COMBINE WITH UPPER LEVEL TROUGH TO OUR WEST...WILL PRODUCE UNSTABLE ATMOSPHERIC CONDITIONS BY THIS PERIOD. && .AVIATION...EXPECTING MORNING SHRA ACTIVITY AT MOST SITES. INTERMITTENT MVFR CIGS/VSBYS AND TEMPO IFR POSSIBLE AT TJSJ...TIST...TISX UNTIL AT LEAST 14Z. BY AFTERNOON...TSRA EXPECTED AT TJBQ AROUND 18-21Z WITH AT LEAST MVFR THERE. SURFACE WINDS WILL BE VERY WEAK AND FROM THE SE. && .PRELIMINARY POINT TEMPS/POPS... SJU 89 76 88 78 / 50 40 40 20 STT 84 78 88 76 / 50 50 50 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 93/71
Hazardous weather outlook, Jun 10, 3:27 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 427 AM AST WED JUN 10 2009 AMZ710>745-PRZ001>013-111000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 427 AM AST WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REFORM OVER THE NORTHWEST AND WEST CENTRAL PORTIONS OF PUERTO RICO WITH HEAVY RAIN. SOME AREAS WILL EXPERIENCE URBAN AND SMALL STREAM FLOODING AND LARGER RIVERS OF THE NORTHWEST MAY COME NEAR MINOR FLOOD STAGE BY THIS EVENING. RAIN AMOUNTS WILL LIKELY EXCEED 4 INCHES IN THE AREAS WITH THE HEAVIEST RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AMZ715-725-VIZ001-002-111000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 427 AM AST WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Jun 10, 7:34 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
834 AM AST WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM FLASH FLOOD YABUCOA 18.05N 65.88W
06/10/2009 YABUCOA PR EMERGENCY MNGR
ROAD 182 IN BARRIO CALABAZA FLOODED DUE TO RECENT HEAVY
RAINS OVER RIO GUAYANES AND CANO DE SANTIAGO...WHERE
PARTS OF THE RIVER CAME OUT OF ITS BANKS.
&&
RMITCHELThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:51 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jun 10, 5:49 AM CDT | Flash Flood Warning | JSJ | 116 min | |
| Jun 10, 7:55 AM CDT | Areal Flood Advisory | JSJ | 105 min | |
| Jun 10, 8:09 AM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.